Iowa, 2018

Hail in Iowa, May 2, 2018

May 2, 2018 · NWS OAX · 1 event in 1 county or zone

A strong thunderstorm produced quarter size hail 4 3/4 miles east of Shambaugh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong thunderstorm produced quarter size hail 4 3/4 miles east of Shambaugh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 2, 1:37 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 2, 1:37 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
237 PM CDT Wed May 2 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 237 PM CDT Wed May 2 2018

...Severe storm threat this afternoon/evening and again
Thursday...

Latest surface analysis placed a stationary front from near
Concordia KS through southeast NE (south of Beatrice and Nebraska
City) into southwest IA between Shenandoah and Clarinda. This
boundary may shift slightly north this afternoon as pressure falls
increase over the central Plains. Model guidance and water vapor
imagery hint at a subtle mid-level speed maxima over the central
High Plains which is contributing to rapid storm formation across
western KS. As forcing for ascent associated with that mid-level
disturbance continues northeast, expect additional storm formation
this afternoon from northeast KS through southeast NE and
southwest IA.

Given a favorable overlap of moderate to strong instability and
around 50 kt of deep-layer shear, the setup will favor supercells
as the initial storm mode with a risk for large hail and perhaps a
tornado or two. Convection-allowing model guidance indicates that
any more discrete storms forming along the front will quickly be
engulfed by an evolving MCS moving through eastern KS into western
MO. Should this scenario unfold, damaging winds would become the
primary concern late this afternoon into evening, along with
excessive rainfall where storm training may occur.

Precipitation chances look to temporarily diminish tonight in the
wake of the expected MCS tracking off to our east/southeast.
However, by late tonight into Thursday, large-scale forcing for
ascent will strengthen markedly ahead of a potent short-wave
trough translating through the Rockies into central Plains. The
approach of this upper-air system will contribute to the deepening
of a surface low over western KS tonight and an associated
downstream strengthening warm-advection pattern over the mid MO
Valley. Subsequently, a gradual increase in showers and
thunderstorms is expected Thursday morning, the extent and
longevity of which will dictate how far north a warm front will
lift in southeast NE and southwest IA Thursday afternoon.

The latest Day 2 convective outlook has displaced the enhanced
risk to our south which appears reasonable given the potential
limiting effects the early-day convection will have on air mass
destabilization. Nonetheless, it does appear that southeast NE and
southwest IA will have the highest probability of experiencing a
few severe storms Thursday afternoon into evening. Localized
flooding will also be a concern.

We expect a period of drier weather to ensue Friday into Saturday
ahead of a weak disturbance which will bring a slight chance of
showers to the area Saturday night.

.LONG TERM...(Saturday night through Wednesday)
Issued at 237 PM CDT Wed May 2 2018

Medium-range guidance is consistent in suggesting that a short-
wave trough will track from the Rockies into central Plains on
Tuesday into Wednesday when the next chance for showers and
thunderstorms will exist. High temperatures through the forecast
period will remain near or slightly above normal in the 70s to
lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed May 2 2018

Mesoanalysis places a cold front over far southeast NE with post-
frontal low clouds and fog resulting IFR conditions at KOMA and
KLNK as of midday. A small area of showers and thunderstorms
should progress to the northeast of the TAF sites within the next
hour or two with gradually improving visibilities and ceilings
this afternoon. The next round of thunderstorms is expected to
overspread southeast NE and southwest IA late this afternoon into
evening with the majority of the activity remaining to the south
of KOMA and KLNK. Overnight, visibilities at KOMA and KLNK will
again diminish due to fog with prevailing IFR conditions
developing. Showers and thunderstorms are expected to increase
across the area after 12z Thursday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Mead
Hazardous weather outlook, May 2, 2:16 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
316 PM CDT Wed May 2 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
316 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A few severe storms are expected to develop late this afternoon
into evening across portions of southeast Nebraska and southwest
Iowa. The greatest severe-storm threat will exist along and south
of a line from Beatrice to Clarinda Iowa. Large hail, damaging
winds, and excessive rainfall are the primary hazards, though a
tornado or two is also possible.

Another round of strong to severe thunderstorms is expected to
develop Thursday afternoon and evening mainly south of I-80.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is likely for parts of far southeast
Nebraska and southwest Iowa late this afternoon and evening.

In the hours before

Local storm report, May 2, 11:07 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             7 ENE PLATTE CENTER     41.58N 97.36W
05/02/2018  E0.75 INCH       PLATTE             NE   PUBLIC

            MOSTLY PEA SIZE HAIL BUT A FEW LARGER.

&&

BLB
Local storm report, May 2, 11:11 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1211 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HAIL             6 SSE LEIGH             41.63N 97.19W
05/02/2018  E0.75 INCH       COLFAX             NE   PUBLIC

&&

BLB
Special weather statement, May 2, 11:17 AM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1217 PM CDT WED MAY 2 2018

NEZ032-033-043-044-021800-
Stanton NE-Colfax NE-Cuming NE-Dodge NE-
1217 PM CDT WED MAY 2 2018

...Significant Weather Advisory for SOUTHERN CUMING...NORTHEASTERN
COLFAX...NORTHWESTERN DODGE AND SOUTHEASTERN STANTON COUNTIES UNTIL
100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howells, or 27 miles northeast of Columbus, moving northeast at 40
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
West Point, Beemer, Clarkson, Howells and 10 Miles West Of West
Point.

This includes Highway 275 in Nebraska between mile markers 109 and
120.

LAT...LON 4165 9715 4174 9719 4201 9676 4196 9662
      4183 9658 4174 9689
TIME...MOT...LOC 1716Z 235DEG 33KT 4174 9702

ZAPOTOCNY
Local storm report, May 2, 12:11 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
111 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            3 NW BELLWOOD           41.38N 97.28W
05/01/2018                   BUTLER             NE   EMERGENCY MNGR

            WATER OVER ROAD 44, BETWEEN E AND F. DELAYED
            REPORT.

&&

PEARSON

The radar

The Omaha radar (KOAX), 140 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
May 2, 4:51 PM CST
Where
Page County, 4.77 mi E of Shambaugh
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -94.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762078.